The Bow Valley Drug Risks
Fentanyl is in the Bow Valley
18295BOW-WebsitePattern-2.jpg
ButYouWontSeeItComing.png
 
 

Even in one of Canada's most beautiful destinations, there's Fentanyl. It has been found in every party drug we’re aware of in the Bow Valley. Molly. Blow. Oxy, you name it. As a community, we have to do something about it. If you’re using, know your risks—and never use alone. If you have friends who use, we’ll teach you how to identify an overdose, and follow simple steps to save a life—including how to administer naloxone.

What about Carfentanil?

While fentanyl is 100 times more potent than other opioids, carfentanil is 100 times more potent than fentanyl. It’s often used to sedate large animals. For people, 20 micrograms—less than a grain of salt—is enough to be fatal.

Naloxone can be used to temporarily stop opioid overdoses—long enough for paramedics to arrive.  

What is Fentanyl?

Fentanyl is a lethal opioid up to 100 times more potent than heroin, morphine or oxycodone. It can be sold as fake oxy or mixed into other drugs. Fentanyl is a depressant that inhibits the central nervous system which controls actions of the body like breathing. It only takes 2 milligrams—about the size of a tiny pinch of salt—to cause death.


What does an Overdose look like?

Fentanyl overdoses are increasing in the Bow Valley. If you’re partying with someone who’s using, here are the signs and symptoms to be aware of:

  • breathing is slow or not breathing at all

  • nails and/or lips are blue

  • choking or throwing up

  • making gurgling sounds

  • skin is cold and clammy

  • seizures

  • unresponsive/can’t wake up

Someone is overdosing. What do I do?

If you use or know someone who uses, pick up a naloxone kit. It could save someone’s life.

If you see someone overdosing, call 911 immediately. The Good Samaritan Law provides some protection to those who witness the OD and make the call. You can learn more about that here.

 
 

Overdose "Save Me" Steps

 
 

Before help arrives, and even if you don’t have a naloxone kit, follow steps 1 – 3 of the SAVE ME steps  to keep someone alive until help arrives.

Follow the SAVE ME steps to respond to an overdose. If the person must be left unattended at any time, put them in the recovery position (Mouth downward for fluid to drain from airway, chin up to keep throat open, arms and legs locked to stabilize position).

 
Recovery-2.png
 
 
Stimulate.png

1. Stimulate

Perform sternal rub (with closed fist, rub knuckles up and down on person’s chest). If the person is unresponsive, call 911 if you haven’t already.

Airways.png

2. Airway

Ensure nothing in the mouth is obstructing the airway.

Ventilate.png

3. Ventilate

If this person is not breathing, plug their nose, tilt the head back, cover mouth with protective mask or clothing and provide 1 breath every 5 seconds for 2 minutes. You should see the chest rise with each breath.

Evaluate.png

4. Evaluate

If nothing changes, if they are still unresponsive and aren’t adequately breathing, inject Naloxone while you wait for first responders to arrive.

MuscularInjection.png

5. Muscular Injection

Expose thigh as much as possible, divide into thirds, plan to inject into the middle section. 

Clean injection area with alcohol swab. 

Take cap off vial, clean vial with alcohol swab. 

Connect needle to syringe and draw up entire vial (1 mL of liquid). 

Remove air bubbles in syringe. 

Hold needle like a dart and insert into middle of the thigh at 90°. 

Push down on the plunger slowly and steadily.

Remove needle at 90° and dispose safely (back into kit container).

Evaluate.png

6. Evaluate Again

Naloxone takes 2 – 5 minutes to start working.

Continue rescue breathing for 2 minutes. If there’s no change, or if person is still unresponsive, draw 2nd dose of Naloxone.

Continue rescue breathing until person becomes responsive or help arrives.

If the person starts to breathe on their own, place in recovery position.

 
green-bg.jpg
 
 

Where can I get naloxone in the Bow Valley?

If you’re using or with people who use drugs, naloxone is lifesaving. You can’t see fentanyl coming, but you can be prepared. Pick up a naloxone kit for free and without a prescription at the following locations:

 

BAnff

  • Banff Mineral Springs Hospital Emergency Department
  • Bear Street Family Physicians Clinic
  • Gourlay's Pharmacy
  • IGA Pharmacy

Canmore

  • Canmore Associate Medical Clinic
  • Canmore General Hospital
  • Gourlay's Pharmacy
  • Mint Pharmacy
  • Rexall Pharmacy
  • Ridgeview Medical Clinic
  • Safeway Pharmacy
  • Save-on-Foods Pharmacy
  • Shoppers Drug Mart Pharmacy
  • Three Sisters Pharmacy

Morley

  • Morley Pharmacy
  • Stoney Health Services
 
 
 

Need more information on fentanyl and other opioids?

 
bottom-banner.jpg